Idiopathic intracranial hypertension (IIH) is a condition associated with poor vision and headaches that can cause disability and reduced quality of life. The onset of IIH is typically associated with sudden weight gain and obesity, which may be due to first-generation or second-generation antipsychotics. This case involved the use of quetiapine in an obese, 28-year-old woman; she gained significant weight after starting the antipsychotic and later developed headaches and blurred vision. Reducing quetiapine and administering acetazolamide significantly improved her symptoms within 4 weeks. This case reminds physicians to consider IIH as a cause of headache and vision loss in patients who have gained weight after starting or increasing quetiapine.
- neurology (drugs and medicines)
- drugs and medicines
- drug interactions
- unwanted effects / adverse reactions
- drugs: psychiatry
Statistics from Altmetric.com
Contributors NH contributes to conception and design, acquisition of data or analysis and interpretation of data, drafting the article or revising it critically for important intellectual content, final approval of the version published and agreement to be accountable for the article and to ensure all questions regarding the accuracy or integrity of the article.
Funding The author has not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.